Aseptic meningitis after intraventricular administration of gentamicin

K. K. Haase, M. Lapointe, S. J. Haines

Research output: Contribution to journalArticle

12 Scopus citations

Abstract

Infection of the central nervous system (CNS) is a major cause of morbidity in patients with cerebrospinal fluid (CSF) shunts. Intraventricular administration of gentamicin, in combination with systemic antibiotics and shunt removal, may be beneficial in treating these infections. A young child was treated successfully for a ventriculoperitoneal shunt infection while receiving systemic nafcillin and intraventricular gentamicin. During treatment she developed CNS toxicity resembling aseptic meningitis. Based on CSF gentamicin levels and differential white blood cell counts, it was suspected that gentamicin was causing meningeal inflammation. Discontinuation of the drug relieved her symptoms. Rebound CSF leukocytosis associated with lymphocyte increase, despite a negative CSF culture, can indicate aseptic meningitis when drugs are administered intraventricularly. Clinicians should evaluate CSF cell count differentials before concluding treatment failure when administering antibiotics intraventricularly for meningitis.

Original languageEnglish (US)
Pages (from-to)103-107
Number of pages5
JournalPharmacotherapy
Volume21
Issue number1
DOIs
StatePublished - Jan 1 2001

Fingerprint Dive into the research topics of 'Aseptic meningitis after intraventricular administration of gentamicin'. Together they form a unique fingerprint.

  • Cite this